HOW DO YOU TREAT REFRACTORY METHEMOGLOBINERMIA? CAN METHYLENE BLUE CAUSE SEROTONIN SYNDROME?
(Last abstract from the American College of Medical Toxicology meeting).
This was a case discussion regarding refractory methemoglobinemia (Methb). I learned a lot from it and thought you might be interested.
Sodium Nitrite exposures have markedly increased over the last two years. It is readily available on the internet as a white crystalline material resembling table salt that easily dissolves in water. Nitrites oxidize the iron in hemoglobin from Fe+2 to Fe+3 yielding Methb which reduces the oxygen carrying capacity of the blood.
A 29 year-old male injected sodium nitrite. He arrived in the ED with a Methb concentration of 73.3% (this concentration is associated with a >70% mortality) and a lactate of 4. He was cyanotic, in shock and rapidly intubated.
The antidote, Methylene Blue(MB) (1 mg/kg), was administered twice (usual dose is 1-2 mg/kg) as well as vasopressors. At high doses, MB will induce a hemolytic anemia.
The patient developed clonus and hyperreflexia to touch after the second administration of MB. There was concern that MB had caused a serotonin syndrome (SS) *although cerebral hypoxia has many clinical signs consistent with SS. (MB is a MAO inhibitor, which like SSRI and SNRI block the extracellular clearance of serotonin).
Exchange transfusion and ECMO were considered. HD catheter placement failed so a thoracotomy was performed in the ED and a cannulae was placed in the right atrium and aorta. BC exchange was performed by exsanguination and repletion of 3 units of RBC. Subsequently 4 more units were administered via exchange. Following ECMO initiation, vasopressors were able to be weaned. Methemoglobinemia resolved in 19 hours. The patient was discharged neurologically intact.
*Comment: Although toxicologists think of MB as an antidote for methemoglobinemia, it is also used in cardiothoracic surgeries to treat vasoplegia as MB reverses refractory hypotension through nitric oxide-mediating pathways. There are case report from the cardiac/thoracic literature of SS following the administration of MB. *However, these patients are also receiving a number of other drugs. If MB is administered to a patient already receiving a serotonergic drug (such as an SSRI) the risk is certainly higher of causing a SS.
This is clearly not a case you deal with every day.
Call the Poison Center when caring for patients with unusual toxicologic presentations.
Question prepared by Donna Seger, MD
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestions at email@example.com.
If you have moved or have a new email address and would like to continue to receive the Question of the Week, please email me your new address.
DONNA SEGER, MD
Department of Medicine, VUMC
Tennessee Poison Center
24/7 toll-free Poison Help Medical Hotline